CDC Warns of Counterfeit Opioid Poisoning Outbreak

Counterfeit medications are increasing say the CDC
Counterfeit medications are increasing say the CDC

The Centers for Disease Control and Prevention (CDC) reported on a case where two patients presented to the emergency department in Contra Costa County, CA, suffering from counterfeit Norco (hydrocodone, acetaminophen) intoxication. 

The two patients had nausea, vomiting, CNS depression, and respiratory depression, 30 minutes after ingesting the drug which they bought from a friend a few days prior. One of the patients was a 36-year-old male who expressed concern that he was experiencing an adverse reaction to an illicit drug. He had purchased what he thought was Norco tablets with the inscription "M367"; he claimed they looked like the same as tablets he had been prescribed for a shoulder cartilage repair in the past. The patient took 1/2 tablet about 12 hours prior and two more tablets 30 minutes before arriving in the emergency department. He was given intramuscular naloxone 0.4mg and showed slight improvement in his mental status. He experienced respiratory depression 1.5 hours later but showed improvement after being given supplemental oxygen. After being observed for 6 hours, the patient was sent home.

The second patient was a 30-year-old female and the girlfriend of the first patient. She also took two of the purchased tablets 30 minutes prior to arriving in the emergency department. Her boyfriend had performed CPR when she became dizzy and unresponsive. She received intravenous naloxone 0.4mg by emergency responders and was administered a second 0.4mg dose 6 hours after arrival. She was admitted overnight and was sent home 32 hours after arrival. Both patients' urine drug screens were positive for opiates.

The hospital staff was presented with tablets bought by another patient, which were found to contain fentanyl 3.5mg, promethazine 2.3mg, acetaminophen 39.2mg, and trace amounts of cocaine. Analyses of the tablets and serum specimens from all evaluated patients revealed presence of fentanyl, acetaminophen, and hydrocodone. 

The Sacramento County Division of Public Health had issued a Drug Overdose Health Alert just 3 days earlier regarding multiple poisoning overdoses related to ingestion of fentanyl-contaminated counterfeit Norco in Sacramento County. In the two weeks that followed, the California Poison Control System (CPCS) San Francisco Division reported another five cases in three Bay Area counties (Alameda, San Francisco, and Santa Clara), including one case in a patient that was reported retrospectively. All patients reported to the CPCS San Francisco Division had various signs and symptoms of opioid intoxication after ingestion of the illicit product, and all recovered without clinical sequelae within 24 hours.

Analyses of the product and patient samples from Sacramento County were found to contain fentanyl, and all cases in the Bay Area were found to contain promethazine, which were not reported in previous counterfeit or adulterated fentanyl-containing products. 

The distribution of counterfeit medications is a growing and serious public health threat and opioid-containing products produced illicitly have been gaining recent attention. Fentanyl alone, which possesses 100 times the potency of morphine, has caused over 1,000 deaths during 2005–2007. 

To date, no information about the source of the counterfeit tablets has been announced and investigation is still ongoing. Healthcare professionals should ask about illegal prescription medication purchases in circumstances where patients present with signs and symptoms of acute opioid overdose (eg, CNS and respiratory depression) or in patients where higher naloxone doses are needed to reverse such symptoms.

For more information visit CDC.gov.

Loading links....